Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 54, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 1995, 4:55 PM EDT for Buckingham County, Virginia. It was in force for 65 min.
The area
The counties it named.
The facts
- Issued
- Jun 3, 1995, 4:55 PM EDT (20:55 UTC)
- Expired
- Jun 3, 1995, 6:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Buckingham County, VA
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:46 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 3, 2:46 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SAT JUN 3 1995 RECOMMENDATIONS... WBC...DON/T THINK WE NEED A POP TONITE- CUD HV A LATE AFT PERIOD B4 THE TONITE PERIOD. REST OF FCST ONLY DIFF FM GUIDNC- HIGHS MON LOOK A LITTLE WARM WITH ERL FLOW. CRW...SAME AS WBC ABOVE. RDU...POPS LOOK A LITTLE LOW FOR YOUR AREA FOR THE NEXT 48 HRS WITH A FRONT STALLED ACROSS THE STATE. ALSO TEMPS TOO WARM MON FOR OUR CWA WITH AN EASTERLY FLOW THERE. DISCUSSION... JUST ANOTHER ONE OF THOSE DAYS..HV NOT HAD MUCH TIME TO LOOK AT GRIDDS. ALL MODELS PRETTY SIMILAR IN PUSHING BACKDOORISH COLD FRONT THRU OVERNITE AND STALLING IT IN THE CAROLINAS. MAYBE WE WILL GET A RESPITE FROM ALL OF THIS RAIN. IT WILL BE INTERESTING TO SEE WHAT T.S. ALLISON DOES- THE MODELS IND THAT FLA AND FAR SE MAY BE IN FOR A SOAKING. JJ
In the hours before
Special weather statement, Jun 3, 3:09 PM EDT, 1 hour 46 minutes before
VAZ018>020-023-033-034-044-WVZ042>045-032015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT SAT JUN 3 1995 AT 300 PM DOPPLER RADAR IN BLACKSBURG SHOWED WIDELY SCATTERED THUNDERSTORMS DUMPING SOME HEAVY DOWNPOURS OVER PARTS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA. ONE BAND OF THUNDERSTORMS EXTENDED FROM NORTHERN PATRICK COUNTY...ACROSS NORTHWEST HENRY COUNTY...AND CENTRAL AND SOUTHERN FRANKLIN COUNTY...ON INTO SOUTHERN BEDFORD AND NORTHWEST PITTSYLVANNIA COUNTIES. THESE STORMS WERE MOVING TO THE EAST-NORTHEAST AT ABOUT 25 MPH AND WILL MOVE INTO CAMPBELL COUNTY BETWEEN 315 AND 330 PM. RADAR ESTIMATES OF RAINFALL HAVE BEEN AROUND 1 INCH OF RAIN IN LESS THAN AN HOUR WITH THESE STORMS. AN AUTOMATED RAIN GAGE IN SOUTHERN FRANKLIN COUNTY HAD NEAR AN INCH OF RAIN IN A HALF HOUR. ANOTHER AREA OF THUNDERSTORMS WAS OVER MUCH OF SOUTHEAST WEST VIRGINIA FROM GREENBRIER COUNTY SOUTHWEST THROUGH MONROE...SUMMERS AND MERCER COUNTIES. THIS AREA OF THUNDERSTORMS ALSO EXTENDED ACROSS BATH...ALLEGHANY...ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES IN SOUTHWEST VIRGINIA. RADAR RAINFALL ESTIMATES FOR THESE STORMS WERE ALSO AROUND 1 INCH IN LESS THAN AN HOUR. THIS AMOUNT OF RAINFALL IN SUCH A SHORT PERIOD OF TIME WILL LIKELY CAUSE SOME FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON THE ROADS. IN ADDITION TO THE HEAVY DOWNPOURS...ANY OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AND DANGEROUS LIGHTNING. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. JJ
Special weather statement, Jun 3, 3:11 PM EDT, 1 hour 44 minutes before
VAZ018>020-023-033-034-044-WVZ042>045-032015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT SAT JUN 3 1995 AT 300 PM DOPPLER RADAR IN BLACKSBURG SHOWED WIDELY SCATTERED THUNDERSTORMS DUMPING SOME HEAVY DOWNPOURS OVER PARTS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA. ONE BAND OF THUNDERSTORMS EXTENDED FROM NORTHERN PATRICK COUNTY...ACROSS NORTHWEST HENRY COUNTY...AND CENTRAL AND SOUTHERN FRANKLIN COUNTY...ON INTO SOUTHERN BEDFORD AND NORTHWEST PITTSYLVANNIA COUNTIES. THESE STORMS WERE MOVING TO THE EAST-NORTHEAST AT ABOUT 25 MPH AND WILL MOVE INTO CAMPBELL COUNTY BETWEEN 315 AND 330 PM. RADAR ESTIMATES OF RAINFALL HAVE BEEN AROUND 1 INCH OF RAIN IN LESS THAN AN HOUR WITH THESE STORMS. AN AUTOMATED RAIN GAGE IN SOUTHERN FRANKLIN COUNTY HAD NEAR AN INCH OF RAIN IN A HALF HOUR. ANOTHER AREA OF THUNDERSTORMS WAS OVER MUCH OF SOUTHEAST WEST VIRGINIA FROM GREENBRIER COUNTY SOUTHWEST THROUGH MONROE...SUMMERS AND MERCER COUNTIES. THIS AREA OF THUNDERSTORMS ALSO EXTENDED ACROSS BATH...ALLEGHANY...ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES IN SOUTHWEST VIRGINIA. RADAR RAINFALL ESTIMATES FOR THESE STORMS WERE ALSO AROUND 1 INCH IN LESS THAN AN HOUR. THIS AMOUNT OF RAINFALL IN SUCH A SHORT PERIOD OF TIME WILL LIKELY CAUSE SOME FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON THE ROADS. IN ADDITION TO THE HEAVY DOWNPOURS...ANY OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AND DANGEROUS LIGHTNING. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. JJ
Special weather statement, Jun 3, 4:14 PM EDT, 41 minutes before
VAZ035-032050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 414 PM EDT SAT JUN 3 1995 AT 414 PM EDT...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM IN NORTHEAST AMHERST COUNTY...NEAR THE TOWN OF LOWESVILLE. THIS STORM WAS MOVING TO THE EAST AT 25 MILES AN HOUR. STRONG GUSTY WINDS...HEAVY DOWNPOURS AND SMALL HAIL ARE ALL POSSIBLE WITH THIS STORM...WHICH WILL MOVE INTO NELSON COUNTY BY 430 PM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. DESROSIERS
Special weather statement, Jun 3, 4:16 PM EDT, 39 minutes before
VAZ035-032050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 414 PM EDT SAT JUN 3 1995 AT 414 PM EDT...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM IN NORTHEAST AMHERST COUNTY...NEAR THE TOWN OF LOWESVILLE. THIS STORM WAS MOVING TO THE EAST AT 25 MILES AN HOUR. STRONG GUSTY WINDS...HEAVY DOWNPOURS AND SMALL HAIL ARE ALL POSSIBLE WITH THIS STORM...WHICH WILL MOVE INTO NELSON COUNTY BY 430 PM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. DESROSIERS
Special weather statement, Jun 3, 4:48 PM EDT, 7 minutes before
VAZ024-035-044-032155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT SAT JUN 3 1995 AT 448 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS CONTINUING OVER CENTRAL VIRGINIA. THE STORMS WERE MOVING TO THE EAST AT ABOUT 35 MILES AN HOUR. ONE STRONG STORM WAS LOCATED OVER SOUTHWEST ROCKBRIDGE COUNTY JUST WEST OF THE TOWN OF NATURAL BRIDGE STATION. THIS STORM WILL REACH NATURAL BRIDGE STATION AND GLASGOW BETWEEN 455 AND 510 PM BEFORE MOVING INTO WESTERN AMHERST COUNTY. A SECOND STRONG STORM WAS LOCATED OVER CENTRAL PITTSYLVANIA COUNTY NEAR THE TOWN OF CHATAM. IT WILL REACH PASS TO THE SOUTH OF JAVA BETWEEN 500 AND 510 PM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.
Special weather statement, Jun 3, 4:50 PM EDT, 5 minutes before
VAZ024-035-044-032155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT SAT JUN 3 1995 AT 448 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS CONTINUING OVER CENTRAL VIRGINIA. THE STORMS WERE MOVING TO THE EAST AT ABOUT 35 MILES AN HOUR. ONE STRONG STORM WAS LOCATED OVER SOUTHWEST ROCKBRIDGE COUNTY JUST WEST OF THE TOWN OF NATURAL BRIDGE STATION. THIS STORM WILL REACH NATURAL BRIDGE STATION AND GLASGOW BETWEEN 455 AND 510 PM BEFORE MOVING INTO WESTERN AMHERST COUNTY. A SECOND STRONG STORM WAS LOCATED OVER CENTRAL PITTSYLVANIA COUNTY NEAR THE TOWN OF CHATAM. IT WILL REACH PASS TO THE SOUTH OF JAVA BETWEEN 500 AND 510 PM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 38 min |
| Jun 3, 6:16 PM EDT | Flash Flood Warning | RNK | Buckingham | 104 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.